Pertinent Insights On Drug-Induced Arthralgia With Commonly Prescribed Drugs

Author(s): 
Robert G. Smith, DPM, MSc, RPh, CPed

   Electrolyte and fluid disturbance may cause discomfort in the region of joints. Hart reports that fluid loading rarely causes more than mild discomfort. Researchers have reported this with the use of corticosteroids, estrogens and oral contraceptives.4 Muscle cramping and/or arthralgia may be due to sodium depletion from excessive use of diuretics. Finally, diuretics may precipitate an acute attack of gout that the patient may interpret as arthralgia.

   Drug-induced lupus erythematosus is a lupus-like syndrome temporally related to continuous drug exposure that resolves after discontinuation of the offending drug. It tends to affect older patients (ages 50 to 70), men more than women and Caucasians more than African-Americans. Hoffman first described this in 1945 as a side effect of sulfadiazine.14,15 Drug-induced systemic lupus erythematosus has at least two of the following criteria: recovery within one year upon withdrawal of the drug; absence of features suggestive of idiopathic systematic lupus erythematosus; or absence of antibodies before taking the drug. Pharmacological agents causing drug-induced systemic lupus erythematosus fall into two groups: those with definite evidence of association and those with unproven association and isolated cases.

   Serum sickness is an immune complex–mediated hypersensitivity reaction characterized by fever, rash, arthritis, arthralgia and other systemic symptoms. Serum sickness–like reaction is clinically similar to the classic or primary form, and is attributed to many non-protein drugs, including beta-lactam antibiotics, ciprofloxacin (Cipro), sulfonamides, bupropion (Wellbutrin, Valeant Pharmaceutiucals), streptokinase, metronidazole, allopurinol, carbamazepine and others. The primary therapy in patients with serum sickness is discontinuation of the offending agent. Therefore, the identification of the offending agent is of the utmost importance.

   Groups of patients treated with the following beta-blockers (practolol, acebutolol (Sectral), labetalol, atenolol, timolol, metoprolol, pindolol and oxprenolol) all displayed increased development of antinuclear antibodies relative to patients on other medication. These drugs may be weak inducers of iatrogenic lupus in comparison with major drugs like procainamide, high doses of hydralazine (Apresoline) and D-penicillamine. Careful monitoring of rheumatic conditions is essential when prescribing drugs with the potential for autoimmune toxicity.

   A noted limitation of this report is that it was not possible to distinguish between the effects of the medications and those of underlying medical conditions and diseases being treated. The reported adverse effects may be due to either the drug or the disease.

In Conclusion

The accompanying table, “A Guide To Medications, Arthralgia Prevalence Rates And Mechanism Descriptions,” should help address the need for a ready reference for healthcare professionals in monitoring and counseling patients regarding the potential for arthralgia side effects of their medications. The goal of this article was to raise awareness of medically significant drug-induced arthralgia and help clinicians recognize, manage and/or prevent these side effects. Most arthralgia symptoms improve after withdrawal of the drug but if withdrawal is impossible, preventative therapy is necessary.

   Dr. Smith is a Clinical Assistant Professor of Podiatric Medicine and Surgery at Western University of Health Science/College of Podiatric Medicine.

References

1. National Center for Health Statistics. Health, United States, 2010 with Special Feature on Death and Dying. National Center for Health Statistics. Hyattsville, MD, 2011. www.cdc.gov/nchs/data/hus/hus10.pdf . Accessed March 29, 2012.

2. Conforti A, Chimaulera C, Moretti U, Colcera S, et al. Musculoskeletal adverse drug reactions: a review of literature and data from ADR spontaneous reporting databases. Curr Drug Saf. 2007;2(1):47-63.

3. Bannwarth B. Drug-induced musculoskeletal disorders. Drug Saf. 2007; 30(1):27-46.

4. Hart FD. Drug-induced arthritis and arthralgia. Drugs. 1984; 28(4):347-54

5. Palmer T, Toombs JD. Managing joint pain in primary care. J Am Board Fam Pract. 2004; 17(Suppl):S32-S42.

Add new comment